Label Mix-Up Prompts Montelukast Recall
Camber Pharmaceuticals is recalling one lot of montelukast sodium tablets because the bottles are labeled "montelukast sodium tablets, 10-mg, 30-count" but actually contain 90 tablets of losartan potassium, 50 mg.
"This tablet mix-up may pose a safety risk as taking losartan tablets when not prescribed has the potential to cause renal dysfunction, elevated potassium levels and low blood pressure," the US Food and Drug Administration (FDA) warns in a news release.
"This risk is especially high for pregnant women taking the allergy and asthma medication montelukast because losartan, which is indicated to treat high blood pressure, could harm or kill the fetus," the FDA says.
The lot number for the recalled product is MON17384, the expiration date is 12/31/2019, and the national drug code is 31722-726-30.
"We want to ensure that patients who take montelukast are aware of this recall due to the serious risks associated with taking losartan in its place," said Donald Ashley, director of the Office of Compliance in the FDA's Center for Drug Evaluation and Research. "Patients who take prescription drugs expect and deserve to have the medication their doctor prescribed."
The FDA is asking patients to contact their healthcare provider or pharmacist to determine whether their montelukast medication has been recalled.
To date, Camber has not received adverse event reports associated with this recall. The FDA encourages healthcare professionals and consumers to report adverse events to the FDA's MedWatch Adverse Event Reporting Program.
This recall is not related to the recent valsartan recalls that were due to an impurity, N-nitrosodimethylamine.